Dermatological adverse events (AEs) are an existing concern during treatment of hepatitis C. Effective management of AEs is a key point to prevent treatment discontinuation and optimize hepatitis C virus (HCV) infection eradication rates. Indeed, therapy with peg-interferon (PEG-IFN) and ribavirin (RBV) is associated with well-characterized dermatological AEs. The addition of direct-acting antiviral agents or protease inhibitors (PINs) such as telaprevir (TVR) and boceprevir (BOC) to PEG-IFN/RBV have led to significant improvements in sustained virologic response rates. However, they presented a significative increase in dermatological AEs. Skin rash and severe cutaneous adverse reaction (SCAR) have been reported. Skin rash severity has been graded in grade 1 (mild), 2 (moderate), and 3 (severe). In TVR trials, approximately half of treated patients had skin rash. More than 90% of these events were grade 1 or 2 (mild/moderate) and in the majority of these cases (about 92%) progression to a more severe grade did not occur. In a small number of cases (about 5%), the rash led to TVR discontinuation, whereupon symptoms commonly resolved. On the other hand, BOC induced skin AEs were less frequent respect to TVR (about 17% of treated patients had skin rash, whereas pruritus and xerosis were observed in about 22% of the cases). Generally, the management of PINs-induced rash is well planned and does not require PINs discontinuation. Indeed, the PINs prescribing information does not require drug discontinuation for grade 1 or 2 (mild/moderate) rashes, which can be treated with emollients/moisturizers and topical corticosteroids. However, approximately 5% of rashes observed in TVR trials were severe (grade 3), and a few cases were classified as SCAR, a group of rare conditions which are potentially life-threating and strictly require treatment discontinuation. Generally, immediate PINs discontinuation is mandatory for grade 3 rash. RBV and/or PEG-IFN must be interrupted within days of stopping TVR if there is no improvement, or sooner if it worsens. In case of suspicious or confirmed diagnosis of SCAR, all medications must be discontinued. In conclusion, dermatological AEs with PINs-based triple therapy are more frequent than those observed with PEG-IFN/RBV only, so they will become an even more important consideration for HCV-treating physicians. In the majority of cases antiviral therapy discontinuation is not required, whereas in a very limited percentage of cases they can be very severe needing treatment interruption, prompt therapies and close follow-up. Therefore, it is important to strictly follow patient with PINs-related cutaneous AEs. Effective management strategies are of a great importance in limiting the severity and the impact of dermatological side effects on treatment outcomes. As a result, multidisciplinary approach and mutual exchange between the dermatologist, the hepatologist, and the infectious disease specialist, seems to be necessary in order to define characteristics and grading of cutaneous AEs to PINs. These collaborations are strictly advised in order to establish the most appropriate clinical behavior and limit the discontinuation of the antiviral therapy only when it is strictly necessary.

L'avvento degli inibitori delle proteasi nella terapia dell'infezione da epatite C: Reazioni avverse dermatologiche

Balato, Nicola;Napolitano, Maddalena;
2013

Abstract

Dermatological adverse events (AEs) are an existing concern during treatment of hepatitis C. Effective management of AEs is a key point to prevent treatment discontinuation and optimize hepatitis C virus (HCV) infection eradication rates. Indeed, therapy with peg-interferon (PEG-IFN) and ribavirin (RBV) is associated with well-characterized dermatological AEs. The addition of direct-acting antiviral agents or protease inhibitors (PINs) such as telaprevir (TVR) and boceprevir (BOC) to PEG-IFN/RBV have led to significant improvements in sustained virologic response rates. However, they presented a significative increase in dermatological AEs. Skin rash and severe cutaneous adverse reaction (SCAR) have been reported. Skin rash severity has been graded in grade 1 (mild), 2 (moderate), and 3 (severe). In TVR trials, approximately half of treated patients had skin rash. More than 90% of these events were grade 1 or 2 (mild/moderate) and in the majority of these cases (about 92%) progression to a more severe grade did not occur. In a small number of cases (about 5%), the rash led to TVR discontinuation, whereupon symptoms commonly resolved. On the other hand, BOC induced skin AEs were less frequent respect to TVR (about 17% of treated patients had skin rash, whereas pruritus and xerosis were observed in about 22% of the cases). Generally, the management of PINs-induced rash is well planned and does not require PINs discontinuation. Indeed, the PINs prescribing information does not require drug discontinuation for grade 1 or 2 (mild/moderate) rashes, which can be treated with emollients/moisturizers and topical corticosteroids. However, approximately 5% of rashes observed in TVR trials were severe (grade 3), and a few cases were classified as SCAR, a group of rare conditions which are potentially life-threating and strictly require treatment discontinuation. Generally, immediate PINs discontinuation is mandatory for grade 3 rash. RBV and/or PEG-IFN must be interrupted within days of stopping TVR if there is no improvement, or sooner if it worsens. In case of suspicious or confirmed diagnosis of SCAR, all medications must be discontinued. In conclusion, dermatological AEs with PINs-based triple therapy are more frequent than those observed with PEG-IFN/RBV only, so they will become an even more important consideration for HCV-treating physicians. In the majority of cases antiviral therapy discontinuation is not required, whereas in a very limited percentage of cases they can be very severe needing treatment interruption, prompt therapies and close follow-up. Therefore, it is important to strictly follow patient with PINs-related cutaneous AEs. Effective management strategies are of a great importance in limiting the severity and the impact of dermatological side effects on treatment outcomes. As a result, multidisciplinary approach and mutual exchange between the dermatologist, the hepatologist, and the infectious disease specialist, seems to be necessary in order to define characteristics and grading of cutaneous AEs to PINs. These collaborations are strictly advised in order to establish the most appropriate clinical behavior and limit the discontinuation of the antiviral therapy only when it is strictly necessary.
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11695/74909
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 0
  • ???jsp.display-item.citation.isi??? ND
social impact